Modified Rankin scale (mRS): the 0 to 5 handicap grades
The modified Rankin scale (mRS) grades how much a person's daily life is limited after a stroke, from 0, "No symptoms at all", to 5, "Severe disability: bedridden, incontinent, and requiring constant nursing care and attention". Magent's calculator uses the six grades and wording from van Swieten and colleagues, 1988. The grade is chosen by the person entering it, and the calculator returns the matching wording.
Not a medical device. Not a diagnosis or dosing recommendation.
What is the modified Rankin scale?
The modified Rankin scale is a single grade that describes handicap: what a person can and can't do in daily life. It is commonly recorded after a stroke. Each grade has a short description, and the clinician picks the one that fits.
The grades step up from no symptoms, through slight and moderate disability, to severe disability needing constant care. Grade 3 is "Moderate disability: requiring some help, but able to walk without assistance". Walking without help is what separates grade 3 from grade 4.
Magent's calculator doesn't assess the person. It takes the grade, checks that it is a whole number from 0 to 5, and returns the grade, the maximum of 5 and the van Swieten 1988 wording.
The modified Rankin grades
grade van Swieten 1988 wording
0 No symptoms at all
1 No significant disability despite symptoms: able to carry out
all usual duties and activities
2 Slight disability: unable to carry out all previous activities
but able to look after own affairs without assistance
3 Moderate disability: requiring some help, but able to walk
without assistance
4 Moderately severe disability: unable to walk without assistance,
and unable to attend to own bodily needs without assistance
5 Severe disability: bedridden, incontinent, and requiring constant
nursing care and attentionExact expression the calculator uses:
modified Rankin 0-5 as assigned by the caller; van Swieten 1988 six grades (no dead grade)Inputs
| Input | Meaning | Values |
|---|---|---|
mrs | Modified Rankin grade, as assigned | 0, 1, 2, 3, 4, 5 |
A value outside 0 to 5, or one that isn't a whole number, returns an error.
How the calculation works
- Take the grade as given. The calculator doesn't interview or examine anyone.
- Check it. It must be a whole number from 0 to 5.
- Return the wording. The score equals the grade, and the grade text comes from van Swieten 1988.
Units
There are no units. The grade is a whole number.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: grade 0
- Grade entered: 0.
- Score 0, maximum 5. Wording: "No symptoms at all".
Example 2: grade 3
- Grade entered: 3.
- Score 3. Wording: "Moderate disability: requiring some help, but able to walk without assistance".
Example 3: grade 5
- Grade entered: 5.
- Score 5, maximum 5. Wording: "Severe disability: bedridden, incontinent, and requiring constant nursing care and attention".
History of the modified Rankin scale
The calculator cites van Swieten and colleagues, Stroke, 1988. That paper studied interobserver agreement, meaning how often different observers give the same handicap grade to the same stroke patient, and set out the grade wording the calculator returns. The 1988 grades run from 0 to 5. A grade for death was added later and isn't part of this calculator.
When it's used
The grade is recorded when a person's level of handicap after a stroke needs to be described in a standard way.
Where it's used
It is recorded in stroke units, rehabilitation services, clinics and research studies.
Who uses it
Neurologists, stroke teams, therapists and researchers record the grade.
Limits of the calculation
- The grade is chosen by the person entering it. The calculator doesn't check it against the patient.
- It returns grades 0 to 5 alone. It has no grade for death.
- Observers can disagree on the grade, which is the question the 1988 paper studied.
- This page doesn't say what a grade means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- NIHSS scores stroke signs on examination. The modified Rankin scale describes handicap in daily life.
- Glasgow Coma Scale scores eye, verbal and motor responses. It measures level of consciousness, not daily function.
Common mistakes
- Adding a grade for death. The 1988 scale stops at 5.
- Mixing up grades 3 and 4. Grade 3 can walk without assistance. Grade 4 can't.
- Entering a fraction. The grade must be a whole number.
Source
van Swieten JC, et al. Interobserver agreement for the assessment of handicap in stroke patients. Stroke. 1988;19(5):604-607. DOI: 10.1161/01.STR.19.5.604. PMID: 3363593
Frequently asked questions
What does mRS stand for?
Modified Rankin scale.
What is mRS 0?
"No symptoms at all".
What is the highest grade?
Grade 5, "Severe disability: bedridden, incontinent, and requiring constant nursing care and attention".
Is there a grade for death?
Not in van Swieten 1988. A grade for death was added later, and the calculator doesn't return it.
Does the calculator choose the grade?
No. The grade is entered, and the calculator returns its wording.